Flood, New Castle
- When
- February 5, 1:00 PM EST to 6:00 PM EST
- Where
- New Castle forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
A steady heavy rain during the first half of the day on the 5th and saturated ground produced flooding along the Christina River during the afternoon of the 5th. The rain changed to sleet and wet snow during that afternoon and partially mitigated the flooding that did occur.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A steady heavy rain during the first half of the day on the 5th and saturated ground produced flooding along the Christina River during the afternoon of the 5th. The rain changed to sleet and wet snow during that afternoon and partially mitigated the flooding that did occur. The Christina River at Coochs Bridge reached its 9 foot flood stage at 1 p.m. EST, crested at 10.05 feet at 350 p.m. EST and was back within bankfull at 6 p.m. EST. Storm totals included 1.83 inches in Wilmington, 1.56 inches at the New Castle County Airport and 1.40 inches in Newark. No serious damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 5, 10:05 AM EST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1005 AM EST MON FEB 5 2001
LATEST UPDATE AGAIN TO REFLECT PCPN TYPES AND TO UPDATE SNOW AMNTS
BASED ON OBS AND NEWEST ETA MODEL. WILL RAISE SNOW AMNTS IN N1 TO 10
TO 15 INCHES AND TO 6-12 BORDERING COUNTIES. ELSW...AMNTS GENLY
OK XCPT IN COUNTIES SURROUNDING PHL WHERE AMNTS WILL BE RAISED A
BIT IN FAR N/W SUBURBS.
WILL ALSO ISSUE WINTER WX ADVISORY FOR BURLINGTON...MONMOUTH AND
OCEAN COUNTIES. COLD AIR COMING IN FAST ENOUGH TO JUSTIFY ADVISORY
AMNTS IN THE FAR WESTERN PTNS OF THE COUNTIES. NEW ETA SUGGESTS A
CHANGEOVER AFTER 2 PM WHICH LOOKS REASONABLE BASED ON CURRENT TRENDS
(JUST CHANGED AT SMQ/DYL). THIS MEANS 1/4 TO 1/3 INCH LIQUID EQUIV
AFTER CHANGE IN WESTERN N13/N19/N20.
FCST TEMPS ALSO UPDATED TO REFLECT TEMPS FALLING OR STEADY.
ON MARINE...WL CONT GLW FOR NRN CSTL SECTIONS.
.PHI...WINT STM WRNG INTO EARLY TONIGHT PA54/55/60>62/67>69
WINT STM WRNG INTO EARLY TONIGHT NJ1/7>10/12/15
WINT WX ADVY INTO THIS EVENING PA70/71/NJ13/15>20/DE1/MD8/12
GALE WARNING NJ14/26
SML CRFT ADVSRY NJ24/25/DE4
RNSDEZ001>003-MDZ008-012-015-019-020-NJZ009-010-012>026-PAZ067>071- 060100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 835 AM EST MON FEB 5 2001 LOW PRESSURE OFF THE VIRGINIA COAST THIS MORNING IS EXPECTED TO MOVE RAPIDLY NORTHEAST ALONG THE COAST TODAY BEFORE REACHING CAPE COD LATE TONIGHT. HEAVY SNOW IS FORECAST TO FALL OVER THE INTERIOR SECTIONS OF THE MID ATLANTIC REGION TODAY. RAIN IS EXPECTED FURTHER EAST OVER THE COASTAL PLAIN OF MARYLAND...DELAWARE...AND NEW JERSEY...AS WELL AS OVER ADJACENT AREAS OF EXTREME SOUTHEASTERN PENNSYLVANIA AND CENTRAL NEW JERSEY. AROUND ONE-HALF INCH OF RAIN IS EXPECTED IN THESE AREAS WHICH COULD RESULT IN PONDING OF WATER IN AREAS OF POOR DRAINAGE. IF MORE RAIN HAPPENS TO FALL...TRIBUTARY STREAMS SUCH AS THE ASSUNPINK CREEK IN MERCER COUNTY AND THE CHRISTINA RIVER IN NEW CASTLE COUNTY WILL NEED TO BE MONITORED FOR POSSIBLE MINOR FLOODING. PRECIPITATION COULD TURN OVER TO SNOW BEFORE ENDING FROM SOUTH TO NORTH THIS EVENING AS COLDER AIR MOVES INTO THE REGION. NO SIGNIFICANT ACCUMULATION IS EXPECTED AFTER THIS CHANGEOVER...BUT FREEZING OF PONDED WATER COULD POSE PROBLEMS FOR TRAVELERS AND PEDESTRIANS DURING THE OVERNIGHT HOURS. SEASONABLE TO SLIGHTLY ABOVE SEASONABLE TEMPERATURES ARE ON TAP FOR THE REMAINDER OF THE WEEK. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION OUTLET FOR FURTHER DETAILS OR UPDATES. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET AT WWW.NWS.NOAA.GOV/ER/PHI. JJM
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2001Every state in 2001This day in weather historyWarnings in Delaware, February 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5232190.